Wyoming, 2023

High Wind in Wyoming, January 14, 2023

January 14, 2023 · NWS RIW · 1 event in 1 county or zone

High wind gusts occurred in the wind prone areas on the south side of Casper. Wind gusts of 70 and 62 mph occurred along Wyoming Boulevard and Hat Six Road, respectively.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind gusts occurred in the wind prone areas on the south side of Casper. Wind gusts of 70 and 62 mph occurred along Wyoming Boulevard and Hat Six Road, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 13, 9:42 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 13, 9:42 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
942 PM MST Fri Jan 13 2023

.SHORT TERM...(This Afternoon through Saturday Night)
Issued at 307 PM MST Fri Jan 13 2023

Wind has been the story this Friday as southwest surface wind
gusting 30 to 45 mph has been creating blowing snow and associated
travel hazards across mainly Natrona County. Otherwise, mid/high-
level cloud cover is streaming northeast across the forecast area
Friday afternoon. Lee side wave clouds can be seen on satellite
imagery, and these clouds will hinder additional daytime heating in
the Wind River Basin. While the warm-up has been slow in the Wind
and Green River Basins, most other locations have climbed to at or
above seasonal normals. Cody and Buffalo sitting in the mid 40s with
50s in the adjacent foothills.

Pacific moisture within southwest flow aloft makes its way into
western Wyoming Friday night. This leads to light snow, mainly in
the mountains, after midnight Saturday. A 300mb jet max and 700mb
wind around 45kts transit central Wyoming early Saturday. This
favors surface wind gusts exceeding 60 mph in the vicinity of
Casper. While localized, we opted for a high wind warning from
10PM Friday until 10AM Saturday for this area. Otherwise, 40 to 50
mph gusts look likely until shortly after sunrise in Natrona
County and southeast Fremont County. Much of the forecast area
remains dry with a warm, dry downsloping wind east of the
Continental Divide. Given the increased cloud cover and the
persistent wind, overnight lows will be mild, even in the trapped
interior basins.

The jet max and stronger 700mb wind shifts east by midday leaving
windy conditions for the remainder of the afternoon. The moist,
southwest flow does continue Saturday and Saturday night resulting
in a persistent light mountain snow in the west. Elsewhere, dry
conditions prevail and temperatures will be similar to those of
Friday. While basin highs were adjusted downward, the thought is
that a warmer start to the day may allow for readings in the 20s.
A more robust round of moisture reaches the west Saturday night
and the snow becomes more widespread. A weak jet streak ahead of
an approaching shortwave is likely to spread areas of light snow
into Sweetwater County early Sunday morning. Again, the cloud
cover favors relatively warm overnight lows Saturday night. Breezy
conditions linger in Natrona County, but speeds will be on a
noticeable decline.

.LONG TERM...(Saturday night through Thursday)
Issued at 307 PM MST Fri Jan 13 2023

Sunday finds an active southern stream jet taking the bulk of the
energy to our south. Pacific moisture continues to feed into the
west with precipitation persisting. However, both the GFS and
ECMWF show a weak mid-level circulation developing over central
Wyoming by 00Z/Monday. 700/500mb layer relative humidity spreads
across the south during the day and into central Wyoming by sunset
Sunday. Light precipitation occurs along I-80 during the day
before reaching central sections by Sunday evening. Mid-level
temperatures and surface southwest flow keeps temperatures
seasonal through the day. However, a stronger 700mb low forms to
our southeast inducing more of a northerly flow into central
Wyoming Sunday night. Temperatures at 700mb cool and become
conducive for snow to occur along with the upslope flow. This
period certainly bears watching as blended models solutions are
likely underdone with precipitation chances. The strengthening low
to our southeast may eventually rob us of the moisture as it
wraps-up on the Great Plains.

The southern stream remains active Monday through Wednesday leaving
general troughiness over the state. Westerly flow aloft will favor
continuing light precipitation west of the Continental Divide with
unsettled conditions to the east. Colder air filters into the
region from the north and daytime highs below seasonal normals
prevail through at least midweek. A break in the precipitation
does appear late Wednesday and Wednesday night as shortwave
ridging crosses the forecast area. However, this will be short-
lived as another trough and continued cold persist through the
end of the week. Wednesday and Thursday look to be the windiest
days of the week, primarily across wind prone areas of central
Wyoming and the I-80 corridor.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 942 PM MST Fri Jan 13 2023

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Prevailing VFR conditions persist through the TAF period. Fog has
developed in the Wind River Basin this evening and it is possible
fog could impact KRIW, but kept conditions VFR with VCFG for now,
since the fog has not developed in Riverton yet. No snow is expected
for these terminals over the next 24 hours. CIGS will remain over
10kft for most terminals. Wind remains from the southwest at KCPR
with gusts above 40 knots possible this morning. The wind remains
elevated at KCPR through the TAF period.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

A few rounds of light snow move into the west tonight into Saturday.
Kept VCSH at KJAC starting at 08Z tonight until 20Z Saturday
afternoon. Conditions should generally remain VFR to MVFR at KJAC
with -SN and low CIGS, but occasional IFR conditions are possible
Saturday afternoon. Snow holds off at KBPI and KPNA, until just
beyond the TAF period. Patchy fog has developed in the Upper Green
River Basin this evening with reductions in VIS and low CIGS
possible at KBPI and KPNA tonight. Mountain Obscuration is likely to
occur over the next 24 hours.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 307 PM MST Fri Jan 13 2023

Gusty southwest wind continues in Natrona County, southeast Fremont
County, and the east slopes of the Absaroka and Wind River Ranges
through midday Saturday. Sustained wind of 20 to 30 mph with
gusts 40 to 50 mph will be common, with locally higher gusts
around Casper. Wind speeds are expected to decrease significantly
for Saturday night and Sunday. As for precipitation, the first of
several rounds of Pacific moisture return to western Wyoming early
Saturday morning. Most accumulations through Saturday will be
confined to the mountains. A better surge of moisture arrives in
the west late Saturday night keeping light snow in the forecast
through Sunday night. To the east of the Continental Divide,
conditions remain dry through Sunday morning. The pattern then
becomes more favorable for light snow to spread across southern
Wyoming Sunday afternoon and potentially into central and northern
Wyoming Sunday night and Monday. Mixing heights remain low,
especially in the interior basins, which will keep inversions
through the weekend. Smoke dispersal may reach fair in the windy
areas based upon the stronger gusts. Other than the cold basins,
many areas will be mild through the weekend. However, colder
temperatures filter into the forecast area beginning next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 10 AM MST Saturday for WYZ020.

&&

SHORT TERM...CNJ
LONG TERM...CNJ
AVIATION...Rowe
FIRE WEATHER...CNJ
Hazardous weather outlook, Jan 13, 9:24 AM MST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
924 AM MST Fri Jan 13 2023

WYZ001>020-022>030-141400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
924 AM MST Fri Jan 13 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Areas of blowing snow across central Wyoming due to southwest wind 20
to 35 mph. The wind increases tonight and gusts 40 to 60 mph may
occur on the south side of Casper after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Areas of blowing snow continue in portions of central
Wyoming.

Saturday through Wednesday...Snow chances return for the west, and
persist through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
January 14, 12:22 AM MST to 7:44 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076720.